Isotretinoin's Role in Acne and Vitamin B12

December 28, 2014
Jeannette Y. Wick, RPh, MBA, FASCP

Vitamin B12 levels increase during acne flares and may be a direct cause of periodic exacerbations that lead to a greater number of lesions, more redness, and the accompanying pain and embarrassment that many people feel.

Vitamin B12 levels increase during acne flares and may be a direct cause of periodic exacerbations that lead to a greater number of lesions, more redness, and the accompanying pain and embarrassment that many people feel.

Isotretinoin is a highly effective medication against acne; it can, however, decrease systemic vitamin B12 levels by a mechanism that remains unclear but which may be related to decreased absorption of the nutrient.

A study published in the November/December 2014 issue of the Indian Journal of Dermatology looks at isotretinoin’s complex relationship with vitamin B12, and suggests that routine supplementation is unwise in patients being treated for acne.

Vitamin B12 homeostasis and excursions from normal are well documented. Pernicious anemia, a decrease in red blood cells caused by improper B12 absorption, leads to nerve damage and possibly multiple psychiatric disorders. Folic acid deficiency is difficult to differentiate from pernicious anemia. Therefore, folic acid and vitamin B12 levels are usually measured together and the 2 are usually supplemented together.

This study measured baseline vitamin B12 and folic acid levels in acne patients and in healthy controls. They found that the acne patients had elevated vitamin B12 levels. After 6 months on isotretinoin, the acne patients experienced a statistically significant decrease in vitamin B12 and folic acid levels.

Vitamin B12 deficiency was more commonly identified and more likely to be symptomatic in patients undergoing more than one 6-month course of treatment.

The authors advise against routine vitamin B12 supplementation in all isotretinoin patients because vitamin B12 aggravates acne. Patients identified as being deficient by periodic monitoring should be treated.

Isotretinoin patients are already more closely monitored by pharmacists than many other patients due to the iPLEDGE program. Part of isotretinoin’s propensity to cause teratogenicity is due to its effects on vitamin B12 and (especially) folic acid levels. Special care should be taken for patients who have had gastric bypass surgery, as these patients are already more likely to develop vitamin B12 deficiency.